Indiana, 2010Damaging Wind in Indiana, August 4, 2010
August 4, 2010 · NWS IWX · 1 event in 1 county or zone
An outflow boundary from morning convection and a upper level wave resulted in widespread convection across much of central Indiana. A few of these storms moved from Cass into Blackford counties, but damage was isolated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from morning convection and a upper level wave resulted in widespread convection across much of central Indiana. A few of these storms moved from Cass into Blackford counties, but damage was isolated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 2:57 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 4, 2:57 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EDT WED AUG 4 2010
.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT...THE IMMEDIATE CHALLENGES INCLUDE
THE CHANCES FOR STORMS EARLY TONIGHT ALONG WITH THE POTENTIAL FOR
FLASH FLOODING. AN EXTREMELY UNSTABLE AIRMASS WAS JUST SOUTH AND
SOUTHWEST OF THE FORECAST AREA WITH AFTERNOON CAPES VALUES TOPPING
5000 J/KG PER SPC MESO ANALYSIS. A LARGE AREA OF CLOUDS ALONG WITH
SOME SHOWERS AND ISOLATED THUNDER WERE FARTHER NORTH ACROSS N IL
AND EXTENDING INTO N INDIANA. CURRENT THINKING IS THAT STORMS WILL
FIRE BY EARLY EVENING ALONG THE NORTHERN EDGE OF THE HIGH CAPE /
SFC THETA E GRADIENT AND RIDE ALONG THE OUTFLOW BOUNDARY THAT WAS
PUT DOWN BY EARLIER CONVECTION. THEREFORE...HAVE CANCELLED THE
FLASH FLOOD WATCH THAT HAD BEEN IN EFFECT FOR THE SW PART OF THE
FORECAST AREA. OTHERWISE...COOLER AND LESS HUMID AIR WILL SPREAD
INTO THE FORECAST AREA. SOME PATCHY GROUND FOG IS POSSIBLE THE
NEXT COUPLE OF NIGHTS...BUT FOR NOW HAVE HELD OF THE MENTION OF
FOG.
&&
.LONG TERM...
FRIDAY THROUGH WEDNESDAY...THIS PERIOD WILL START OUT COOL AND DRY
AS SOME CANADIAN AIR SPREADS INTO THE REGION. SOME PATCHY GROUND
FOG IS POSSIBLE FRIDAY AND SATURDAY MORNING GIVEN ALL OF THE
RESIDUAL MOISTURE. AFTER SATURDAY...THE WARM AND MOIST AIR WILL
BEGIN TO SPREAD BACK INTO THE AREA. FOR NOW...KEPT A CHANCE FOR
STORMS STARTING TUESDAY NIGHT. THE UPPER LEVEL RIDGE SHOULD
GRADUALLY BUILD INTO THE REGION. GIVEN THIS PATTERN AND WARM 850
MB TEMP...RAISED TEMPS A LITTLE EARLY NEXT WEEK. THE GFS AND
CANADIAN 500 MB ANALOG SIGNALS SUPPORT A POSITIVE HEIGHT ANOMALY
OVER THE EASTERN CONUS. GIVEN THE RECENT VERY HOT AND PERSISTENT
CONDITIONS OVER MUCH OF THE EASTERN CONUS...GUT FEELING IS
TEMPERATURES COULD RISE MUCH ABOVE 90F BY WEDNESDAY. A CAVEAT IS
THE DEVELOPMENT OF CONVECTIVE SYSTEMS RIDING OVER THE TOP OF THE
RIDGE THE WILL GREATLY DISRUPT THE LOW LEVEL THERMAL FIELDS.
&&
.PREV DISCUSSION... /ISSUED 204 PM EDT WED AUG 4 2010/
AVIATION.../18Z TAFS/
MAIN ISSUE THIS TAF PD WILL BE FOG. SHOWERS/THUNDERSTORMS THAT
MOVED ACROSS THE TAF SITES THIS MORNING AND AFTERNOON HAVE MOVED
WELL OFF TO THE ESE AND OUT OF THE FA. SOME SCT/ISOLATED ACTIVITY
HAS DEVELOPED BACK ACROSS THE CHICAGO LAND AREA OVER THE PAST HOUR
AND HAS MOVED EASTWARD INTO WESTERN PORTIONS OF THE FA SO MAY SEE
THIS TYPE OF TREND OVER THE AREA THROUGHOUT THE REST OF THE
AFTERNOON. CONFIDENCE LOW IN TERMS OF TIMING AND INTENSITY SO LEFT
MENTION OF CU AT BOTH TERMINALS AND WILL MONITOR AND UPDATE IF
NECESSARY.
OVERNIGHT EXPECT SOME FOG TO FORM WITH RECENT RAINFALL AND LIGHT
WINDS IN PLACE BUT CLOUD COVER MAY BE OF A HINDRANCE SO WILL ONLY
TREND TO MVFR FOR NOW AND WILL LEAVE FOR LATER TAF ISSUANCES TO
MONITOR.
WINDS WILL GENERALLY BE NEAR 10 KTS THIS AFTERNOON WITH A FEW
STRONGER GUSTS IF A SHOWER/THUNDERSTORM MAKE IT OVER A TERMINAL.
OTHERWISE EXPECT LIGHT WINDS OVERNIGHT AND INCREASING LATE MRNG
NEAR 10 KTS ONCE AGAIN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM...SKIPPER
AVIATION...WEISSER
Hazardous weather outlook, Aug 4, 4:04 AM EST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED AUG 4 2010
INZ004>009-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
050915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-MARSHALL-
KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ONE OR MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. THE BEST CHANCE OF THESE WILL BE THIS MORNING AND AGAIN
THIS EVENING INTO THE OVERNIGHT HOURS. THE GREATEST RISK WILL BE
VERY HEAVY RAINFALL...BUT THE THREAT FOR DAMAGING WINDS WILL ALSO
EXIST WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY THURSDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-012-013-015-020-022>027-032>034-050915-
LA PORTE-STARKE-PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...ROCHESTER...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND
504 AM EDT WED AUG 4 2010 /404 AM CDT WED AUG 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ONE OR MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. THE BEST CHANCE OF THESE WILL BE THIS MORNING AND AGAIN
THIS EVENING INTO THE OVERNIGHT HOURS. THE GREATEST RISK WILL BE
VERY HEAVY RAINFALL...BUT THE THREAT FOR DAMAGING WINDS WILL ALSO
EXIST WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY THURSDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-050915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. ANY
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS AND LOCALLY
HIGHER WAVES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Aug 4, 3:12 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 1 N EDGERTON 41.46N 84.75W
08/04/2010 WILLIAMS OH FIRE DEPT/RESCUE
*** 1 FATAL *** CINDER BLOCK WALL BLOWN ONTO AN 18 YEAR
OLD MALE AT A CONSTRUCTION SITE.
&&
EVENT NUMBER IWX1001018
NGSpecial weather statement, Aug 4, 4:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT WED AUG 4 2010
INZ020-042215-
WHITE IN-
552 PM EDT WED AUG 4 2010
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF BROOKSTON...MOVING EAST AT 25
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE EXPECTED WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BROOKSTON...
BADGER GROVE...
CHALMERS...
INTERSTATE 65...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4072 8676 4068 8676 4067 8677 4058 8677
4057 8678 4057 8701 4057 8709 4058 8710
4067 8710
TIME...MOT...LOC 2150Z 263DEG 23KT 4055 8714Special weather statement, Aug 4, 5:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EDT WED AUG 4 2010
INZ020-022-023-032-042315-
CASS IN-GRANT IN-MIAMI IN-WHITE IN-
649 PM EDT WED AUG 4 2010
AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
LOGANSPORT TO 6 MILES SOUTHWEST OF FAIRMOUNT...MOVING EAST AT 25 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS OF OVER AN INCH OF RAIN IN AN HOUR...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
GRISSOM AFB...LOGANSPORT AND FAIRMOUNT...
WALTON...
SWAYZEE AND BUNKER HILL...
POINT ISABEL...GALVESTON AND DEACON...
GEORGETOWN...LINCOLN AND CLYMERS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4039 8586 4058 8587 4057 8631 4061 8638
4070 8639 4070 8652 4074 8653 4074 8669
4083 8689 4083 8644 4040 8544 4039 8544
TIME...MOT...LOC 2249Z 270DEG 22KT 4079 8672 4036 8571Thunderstorm Wind, Cass
- When
- August 4, 5:50 PM EST to 5:51 PM EST
- Where
- Cass County, 0.52 mi W of Galveston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -86.190
A trained spotter reported both a 100 foot and 60 foot tree were snapped at around the 20 foot level. Each tree ranged from 20 to 24 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256560.